Minnesota, 2013Drought in Minnesota, March 1 to 31, 2013
March 1 to 31, 2013 · NWS ARX · 6 events in 6 counties and zones
The extreme drought conditions ended across southeast Minnesota over the first half of March along with the severe drought in Fillmore County. Despite these improvements, all or parts of Dodge, Mower, Olmsted, Wabasha and Winona Counties were still in a severe drought.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The extreme drought conditions ended across southeast Minnesota over the first half of March along with the severe drought in Fillmore County. Despite these improvements, all or parts of Dodge, Mower, Olmsted, Wabasha and Winona Counties were still in a severe drought. Snowfall amounts average 16 to 20 inches with 2.5 to 3 inches of liquid precipitation in the counties affected by the drought. Enough of this moisture was absorbed by the soil for the improvements to occur. The Minnesota Department of Natural Resources reported an increase in irrigation permit requests in 2012. Normally the DNR handles around 45 permits annually, while in 2012, those request jumped to 250.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 28, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 28, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 PM CST THU FEB 28 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
315 PM CST THU FEB 28 2013
AT 3 PM...CLOUDS CONTINUE TO PIVOT AROUND A LOW PRESSURE SYSTEM
CENTERED OVER SOUTHEAST ONTARIO. HOWEVER SOME DRIER AIR FILTERING
INTO NORTHERN MINNESOTA...UPPER MICHIGAN...AND NORTHERN WISCONSIN
IS CAUSING SOME BREAKS TO DEVELOP IN THE MVFR DECK. BUFKIT SOUNDINGS
SUGGEST THAT THE CLOUDS WILL LINGER ACROSS THE FORECAST AREA
TONIGHT...AND THEN GRADUALLY BREAK UP FROM NORTHEAST TO SOUTHWEST
ON FRIDAY. AT THE SAME TIME...SOME MID AND HIGH CLOUDS WILL BE
MOVING INTO THE AREA FROM THE WEST AS A WEAKENING SHORT WAVE
/CURRENTLY OVER THE DAKOTAS/ MOVES EAST TOWARD THE FORECAST AREA.
WITH SKIES EXPECTED TO REMAIN CLOUDY TONIGHT...ONCE AGAIN WENT
HIGHER THAN THE MAV AND MET MOS TEMPERATURES. A 50-50 BLEND
OF LAST NIGHT/S MINIMUM TEMPERATURES AND THE BIAS CORRECTED
CONSALL...RAISED THE MINIMUM TEMPERATURES INTO THE MID AND
UPPER TEENS ACROSS NORTH-CENTRAL WISCONSIN...AND LOWER AND MID 20S
ACROSS THE REMAINDER OF THE FORECAST AREA. THIS SEEMS MUCH MORE
REALISTIC THAN THE MOS.
ALSO FOR TONIGHT...A WEAK 850-700 MB WILL MOVE SOUTH THROUGH
THE AREA TONIGHT. IN ADDITION...THERE IS SOME WEAK 275 ISENTROPIC
LIFT. SOUNDINGS SUGGEST THAT THE OMEGA ASSOCIATED WITH THIS
FEATURE WILL BE CO-LOCATED WITH THE LOW LEVEL MOISTURE. AS A
RESULT...KEPT SCATTERED FLURRIES IN THE FORECAST.
ON SATURDAY NIGHT...THE MODELS SHOW THAT A WEAKENING TROUGH WILL
MOVE INTO THE UPPER LEVEL RIDGE. WEAK TO MODERATE 280K ISENTROPIC
LIFT DEVELOPS AHEAD OF THIS TROUGH. THE 28.00Z NAM/WRF CONTINUES
TO SHOW SOME LIGHT PRECIPITATION ASSOCIATED WITH THIS SYSTEM.
THE ECMWF GENERATES SOME FLURRIES WITH THIS SYSTEM. MEANWHILE THE
GEM AND OPERATIONAL GFS KEEPS THE AREA DRY. LOOKING AT THE 12 GFS
MEMBERS...ONLY 3 OF THEM GENERATE ANY MEASURABLE PRECIPITATION.
THE MAIN DIFFERENCE BETWEEN THE GFS AND NAM IN THE BUFKIT
SOUNDINGS IS HOW THEY HANDLE THE DRY AIR BELOW 5K FEET. THE
NAM/WRF SATURATES THIS LAYER. MEANWHILE THE GFS SHOWS THAT THIS
LAYER WILL REMAIN VERY DRY. WITH UNCERTAINTIES IN THE LOW LEVEL
MOISTURE...JUST OPTED TO GO WITH FLURRIES AT THIS TIME.
.LONG TERM...SUNDAY THROUGH THURSDAY
315 PM CST THU FEB 28 2013
FROM LATE SUNDAY NIGHT INTO TUESDAY...THE MAIN FORECAST CONCERN IS
THE TRACK OF A LOW PRESSURE SYSTEM MOVING THROUGH THE REGION. BOTH
THE GFS AND ECMWF HAVE SHIFTED THE TRACK OF THIS LOW EVEN FURTHER
SOUTH OF ITS TRACK AT 28.00Z AND 28.06Z. WITH THIS TRACK...IT
WOULD ONLY AFFECT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. MEANWHILE
THE GEM KEEPS THE SYSTEM TRACKING TO OUR NORTH. WITH THIS
TRACK...IT CONTINUES TO PRODUCE PRECIPITATION ACROSS THE ENTIRE
AREA. WITH THE MODELS STILL TRYING TO SORT OUT THINGS...OPTED TO
STAY WILL ALL BLEND FOR NOW.
BEYOND THIS TIME PERIOD...IT CONTINUES TO LOOK LIKE A 500 MB RIDGE
WILL DEVELOP ACROSS THE CENTRAL UNITED STATES. AS STATED
YESTERDAY...THIS IS ACTUALLY SUPPORTED BY MADDEN JULIAN
OSCILLATIONS FOR PHASES 6 AND 7. WHILE THERE IS AGREEMENT THAT
THIS RIDGE WILL BE BUILDING ACROSS THE AREA...THERE IS STILL SOME
UNCERTAINTY ON HOW WARM WE WILL GET.
&&
.AVIATION...
1035 PM CST THU FEB 28 2013
LATEST FOG/STRATUS SATELLITE TRENDS ALONG WITH RAP RH FIELDS/BUFKIT
SOUNDINGS FAVOR HOLDING THE MVFR CIGS ACROSS KRST/KLSE EVEN LONGER
NOW...PERHAPS FOR MOST OF THE DAYTIME HOURS. NAM BUFKIT SOUNDINGS
SUGGEST THAT MIXING COULD START UP BY MID/LATE MORNING...HELPING TO
ELEVATE THE CIGS...ALTHOUGH NOT NECESSARILY SCATTERING THIS LOW DECK
OUT UNTIL LATER IN THE AFTERNOON. CONFIDENCE REMAINS SHAKY WHEN THIS
WILL OCCUR...BUT WILL CONTINUE TO PUSH TIMING BACK...TOWARD THESE
LATEST TRENDS. HIGH CLOUDS WILL LIKELY BE FILTERING BACK ACROSS THE
REGION EVEN AS THE LOW CLOUDS IF/WHEN VACATE TO THE
SOUTH...ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
228 PM CST THU FEB 28 2013
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RIECK
Hazardous weather outlook, Feb 28, 4:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CST THU FEB 28 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
430 AM CST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOW IS POSSIBLE ON MONDAY AND MONDAY NIGHT...
PARTICULARLY ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
HOWEVER...AT THIS TIME IT IS TOO EARLY TO TRY AND PIN POINT
HOW MUCH SNOW MAY FALL.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED THIS MORNING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
Drought, Dodge
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Snowfall amounts across Dodge County averaged 16 to 20 inches with 2.75 to 3 inches of liquid precipitation during March. With the frozen ground, little to none of this moisture was absorbed by the soil. No change in the drought conditions occurred with a severe drought covering the entire county.
Drought, Fillmore
- When
- March 1, 12:00 AM CST to March 12, 6:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Snowfall amounts in March averaged 16 to 20 inches with 2.75 to 3 inches of liquid precipitation across Fillmore County. Enough of this moisture was absorbed for improvements in soil moisture conditions ending the severe drought.
Drought, Mower
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Snowfall amounts across Mower County averaged 16 to 20 inches with 2.75 to 3 inches of liquid precipitation during March. Enough of this moisture was absorbed by the soil for the drought conditions to improve from extreme to severe. The severe drought covered all of the county except for the northeast corner.
Drought, Olmsted
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Snowfall amounts across Olmsted County averaged 18 to 20 inches with 2.75 to 3 inches of liquid precipitation during March. Enough of this moisture was absorbed by the soil to end the severe drought over the southeast half of the county. The northwest half of the county remained in the severe drought.
Drought, Wabasha
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Snowfall amounts across Wabasha County averaged 18 to 20 inches with 2.75 to 3 inches of liquid precipitation during March. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred and all but the northern sections of the county remainined in a severe drought.
Drought, Winona
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Winona forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Snowfall amounts across Winona County averaged 16 to 20 inches with 2.5 to 3 inches of liquid precipitation during March. Enough of this moisture was absorbed by the soil to end the severe drought except over the far northern part of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433169, 433174, 433176, 433182, 433184, 433187.